Oregon, 2009Hail and Damaging Winds in Oregon, August 2, 2009
August 2, 2009 · NWS MFR · 5 events in 2 counties and zones
Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Southerly winds aloft ahead of an offshore cutoff low advected monsoonal moisture over the area. Short waves spinning around the low and a deformation zone aloft contributed to the development of numerous afternoon and evening thunderstorms, a number of which contained large hail and strong winds.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Medford, OR wrote its last area forecast discussion before the first event at Aug 2, 1:00 PM PST, 2 hours 55 minutes earlier.
Area forecast discussion, Aug 2, 1:00 PM PST, 2 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
200 PM PDT SUN AUG 2 2009
.SHORT TERM...A CLOSED LOW IS LOCATED AROUND 300 MILES WEST OF SAN
FRANCISCO THIS AFTERNOON. THE MODELS ARE IN GOOD AGREEMENT MOVING
THIS LOW VERY SLOWLY TO THE NORTHEAST TO NEAR THE NORTHERN
CALIFORNIA COAST BY LATE WEDNESDAY. THE AIR MASS OVER MUCH OF THE
REGION WILL CONTINUE TO BE MOIST AND UNSTABLE.
ANOTHER ROUND OF THUNDERSTORMS ARE EXPECTED ACROSS PORTIONS OF THE
REGION THIS AFTERNOON AND EVENING. VISIBLE SATELLITE IMAGERY SHOWS
THE CLOUD COVER THAT WAS OVER MOST OF THE REGION THIS MORNING IS
DISSIPATING EARLY THIS AFTERNOON. THIS WILL ALLOW FOR INCREASED
SURFACE HEATING AND INSTABILITY AHEAD OF A SHORT WAVE THAT WILL MOVE
ACROSS THE AREA THIS EVENING. THERE IS POTENTIAL THAT SOME STORMS
COULD PRODUCE LARGE HAIL AND STRONG WIND GUSTS. ON MONDAY THE FOCUS
OF ACTIVITY TEMPORARILY SHIFTS A LITTLE EAST TO THE CASCADES AND
EAST SIDE WHERE DYNAMICS ARE BETTER. THERE WILL STILL BE A THREAT OF
ISOLATED CONVECTION NEAR THE WEST SLOPES OF THE CASCADES MONDAY
AFTERNOON AND EVENING. LITTLE CHANGE WITH THIS PATTERN EXPECTED ON
TUESDAY. LOOKING AHEAD TO WEDNESDAY...WITH THE UPPER LOW FORECAST TO
BE JUST OFF THE NORTHERN CALIFORNIA COAST THERE WILL CONTINUE TO BE
AN AMPLE SUPPLY OF MOISTURE FOR MORE SHOWERS AND THUNDERSTORMS
ACROSS MOST OF THE REGION.
.LONG TERM...THE GFS AND ECMWF ARE IN AGREEMENT THAT THE UPPER LOW
WILL MOVE INLAND THURSDAY THROUGH FRIDAY. COMPARED TO THE TEMPS WE
HAVE BEEN EXPERIENCING LATELY...MUCH COOLER AIR WILL SPREAD OVER THE
REGION BEGINNING THURSDAY. FOR SATURDAY AND SUNDAY A TROUGH WILL
REMAIN OVER THE PACIFIC NORTHWEST.
&&
.AVIATION...GENERALLY IFR CONDITIONS WILL PREVAIL ALONG THE COAST
THROUGH MONDAY MORNING. AREAS OF IMPROVEMENT EXPECTED MONDAY
AFTERNOON. INLAND...ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP
ACROSS THE AREA THIS AFTERNOON AND CONTINUE INTO THIS EVENING.
POTENTIAL EXISTS FOR SOME OF THESE STORMS TO PRODUCE LARGE HAIL.
&&
.MFR WATCHES/WARNINGS/ADVISORIES...
OR...FIRE WEATHER WATCH THROUGH 11 PM PDT THIS EVENING FOR ORZ616.
RED FLAG WARNING UNTIL 11 PM PDT THIS EVENING FOR ORZ617-ORZ620-
ORZ621-ORZ622-ORZ623-ORZ624-ORZ625.
CA...NONE.
PACIFIC COASTAL WATERS...NONE.
RH/BL/KS/MWHazardous weather outlook, Aug 2, 1:54 PM PST, 2 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEDFORD OR
254 PM PDT SUN AUG 2 2009
ORZ023-030400-
CENTRAL DOUGLAS COUNTY-
254 PM PDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A FIRE WEATHER WATCH IS IN EFFECT FROM 5 PM PDT THIS AFTERNOON
UNTIL 11 PM PDT TONIGHT FOR ABUNDANT LIGHTNING AND DRY FUELS. SEE
WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ024-026>031-030400-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
CENTRAL AND EASTERN LAKE COUNTY-
254 PM PDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
OREGON AND SOUTHWEST OREGON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT. A
RED FLAG WARNING IS ALSO IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGES FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
ORZ025-030400-
EASTERN DOUGLAS COUNTY FOOTHILLS-
254 PM PDT SUN AUG 2 2009
.DAY ONE...THIS AFTERNOON AND TONIGHT
A RED FLAG WARNING IS IN EFFECT UNTIL 11 PM PDT TONIGHT FOR
ABUNDANT LIGHTNING AND DRY FUELS. SEE WEATHER MESSAGE FOR MORE
SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
CAZ080>085-030400-
WESTERN SISKIYOU COUNTY-CENTRAL SISKIYOU COUNTY-
SOUTH CENTRAL SISKIYOU COUNTY-
NORTH CENTRAL AND SOUTHEAST SISKIYOU COUNTY-
NORTHEAST SISKIYOU AND NORTHWEST MODOC COUNTIES-MODOC COUNTY-
254 PM PDT SUN AUG 2 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN
CALIFORNIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 9 PM PDT TONIGHT.
SEE WEATHER MESSAGE FOR MORE SPECIFIC DETAILS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
A SLOW-MOVING STORM SYSTEM OFF THE COAST OF CALIFORNIA WILL REMAIN
NEARLY STATIONARY BEFORE MOVING ONSHORE AND INTO THE REGION DURING
THE MIDDLE AND LATTER HALF OF THE WEEK. THIS WILL RESULT IN THE THREAT
OF UNSETTLED WEATHER FOR MUCH OF THE WEEK.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Special weather statement, Aug 2, 12:55 PM PST, 3 hours before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
155 PM PDT SUN AUG 2 2009
ORZ030-031-022145-
CENTRAL AND EASTERN LAKE COUNTY OR-NORTHERN AND EASTERN KLAMATH
COUNTY AND WESTERN LAKE COUNTY OR-
155 PM PDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR WESTERN LAKE AND EASTERN KLAMATH
COUNTIES UNTIL 245 PM PDT...
AT 155 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF BLY...OR 40 MILES NORTHWEST
OF LAKEVIEW...MOVING NORTH AT 15 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
THIS STORM WILL BE NEAR...
RURAL WESTERN LAKE COUNTY...
RURAL EASTERN KLAMATH COUNTY...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4271 12128 4284 12087 4256 12085 4244 12092
TIME...MOT...LOC 2055Z 166DEG 12KT 4258 12091
BTL
Special weather statement, Aug 2, 12:57 PM PST, 2 hours 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
157 PM PDT SUN AUG 2 2009
ORZ024>030-030600-
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-
EASTERN DOUGLAS COUNTY FOOTHILLS-JACKSON COUNTY-
SOUTH CENTRAL OREGON CASCADES-
SISKIYOU MOUNTAINS AND SOUTHERN OREGON CASCADES-KLAMATH BASIN-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...STEAMBOAT...
TOKETEE FALLS...MEDFORD...ASHLAND...CRATER LAKE...CRESCENT LAKE...
DIAMOND LAKE...UNION CREEK...HOWARD PRAIRIE...SISKIYOU SUMMIT...
ALTAMONT...KLAMATH FALLS...BEATTY...BLY...CHEMULT...CRESCENT...
GILCHRIST...SPRAGUE RIVER
157 PM PDT SUN AUG 2 2009
...THUNDERSTORMS DEVELOPING OVER THE AREA THIS AFTERNOON...
A MOIST AND UNSTABLE AIRMASS OVER THE REGION WILL ALLOW
SCATTERED THUNDERSTORMS TO DEVELOP ACROSS THE AREA THIS AFTERNOON
AND CONTINUE INTO THIS EVENING. SOME STORMS MAY BECOME STRONG
ENOUGH TO PRODUCE LARGE HAIL AND STRONG WIND GUSTS.
THUNDERSTORMS ARE EXPECTED TO DECREASE AFTER 10PM.
HOLTZ
Special weather statement, Aug 2, 1:31 PM PST, 2 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
231 PM PDT SUN AUG 2 2009
CAZ085-ORZ030-022215-
MODOC COUNTY CA-NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE
COUNTY OR-
231 PM PDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR EXTREME SOUTHERN LAKE...EXTREME
SOUTHEASTERN KLAMATH AND NORTHERN MODOC COUNTIES UNTIL 315 PM PDT...
AT 229 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES WEST OF WILLOW RANCH...OR 26 MILES
SOUTHWEST OF LAKEVIEW. THIS STORM WAS NEARLY STATIONARY.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH...EXTREME SOUTHERN LAKE AND NORTHERN MODOC
COUNTIES.
THIS STORM MAY INTENSIFY. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4201 12097 4216 12067 4184 12067 4180 12080
TIME...MOT...LOC 2131Z 180DEG 0KT 4190 12068
BTL
Special weather statement, Aug 2, 1:41 PM PST, 2 hours 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
241 PM PDT SUN AUG 2 2009
ORZ030-022215-
NORTHERN AND EASTERN KLAMATH COUNTY AND WESTERN LAKE COUNTY OR-
241 PM PDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN KLAMATH COUNTY UNTIL
315 PM PDT...
AT 239 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 16 MILES EAST OF LORELLA...OR 33 MILES WEST OF
LAKEVIEW...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.
AREAS AFFECTED BY THIS STORM INCLUDE...MAINLY RURAL AREAS OF EXTREME
SOUTHEASTERN KLAMATH COUNTY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4237 12142 4238 12091 4207 12093 4205 12100
TIME...MOT...LOC 2141Z 154DEG 7KT 4208 12097
BTL
Special weather statement, Aug 2, 2:20 PM PST, 1 hour 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEDFORD OR
320 PM PDT SUN AUG 2 2009
CAZ085-022245-
MODOC COUNTY CA-
320 PM PDT SUN AUG 2 2009
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN MODOC COUNTY UNTIL 345
PM PDT...
AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 11 MILES WEST OF LIKELY...OR 18 MILES SOUTHWEST
OF ALTURAS...MOVING NORTHWEST AT 10 MPH.
HAIL UP TO THE SIZE OF NICKELS IS EXPECTED WITH THIS STORM.
AREAS AFFECTED BY THIS STORM INCLUDE...CANBY.
THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4144 12101 4155 12071 4123 12056 4119 12081
TIME...MOT...LOC 2219Z 154DEG 10KT 4128 12072
KRS
Thunderstorm Wind, Lake
- When
- August 2, 3:55 PM PST to 4:05 PM PST
- Where
- Lake County, 22 mi NNE of Summer Lake
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Trained Spotter
- Coordinates
- 43.264, -120.603
A spotter reported 8 inch diameter trees blown down and wind damage to a barn. 0.40 inches of rain fell, and there was no hail.
Thunderstorm Wind, Lake
- When
- August 2, 5:00 PM PST to 5:15 PM PST
- Where
- Lake County, 9 mi SE of Paisley
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 42.608, -120.405
Thunderstorm wind blew down a tree two feet in diameter.
Hail, Klamath
- When
- August 2, 6:15 PM PST to 6:30 PM PST
- Where
- Klamath County, Crater Lake
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 42.950, -122.100
The Crater Lake National Park cooperative observer reported quarter size hail with heavy rain. This caused mud and rock slides across the West Rim Road and the East Rim Road. East Rim Road was reopened after the removal of 12 cubic yards of material. One inch hail was also reported by a member of the public.
Thunderstorm Wind, Lake
- When
- August 2, 6:45 PM PST to 7:00 PM PST
- Where
- Lake County, 10 mi N of Ft Rock to 5 mi E of Ft Rock
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 43.515, -121.050
A spotter 5E Fort Rock reported a 100x50 foot barn blown down, bending trees and street signs. They also got about 2 inches of rain in one hour. A member of the public 10N Fort Rock reported a 180x60 foot hay barn 20 foot tall at the eaves blown down. Hay in the fields was flattened by heavy rain and wind.
Hail, Klamath
- When
- August 2, 7:30 PM PST to 7:40 PM PST
- Where
- Klamath County, 10.53 mi WNW of Rocky Pt
- Measured
- 1 in hail
- Reported by
- Park/Forest Service
- Coordinates
- 42.540, -122.270
A fire crew 4 miles north of Fourmile lake reported 3-4 inches of rain, quarter size hail, and very little wind.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Pennsylvania, August 2, 2009$13 million · 13 events
- Flash Flooding and Flooding in New Jersey, August 2 to 4, 2009$5.3 million · 7 events
- Damaging Winds and Lightning Strikes in New Jersey, August 2, 20092 injured · $1.0 million · 56 kt wind · 11 events
- Hail and Damaging Winds in Iowa, August 2 to 3, 2009$1.2 million · 1.75 in hail · 19 events
- Tornadoes and Hail in Kansas, August 2, 2009$80,000 · EF1 · 30 events
- Flash Flooding in West Virginia, August 2, 2009$142,000 · 5 events
- Hail and Damaging Winds in South Dakota, August 2, 2009$85,000 · 2 in hail · 12 events
- Damaging Winds and Lightning Strike in Pennsylvania, August 2, 2009$100,000 · 52 kt wind · 6 events
- Damaging Winds in Maryland, August 2, 2009$100,000 · 56 kt wind · 4 events
- Hail in Nebraska, August 2, 2009$50,000 · 1 in hail · 1 event
- Hail and Damaging Wind in Minnesota, August 2, 20092.75 in hail · 17 events
- Flash Flood and Hail in Iowa, August 2 to 3, 2009$5,000 · 1.75 in hail · 17 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 177376, 177377, 177378, 177379, 177380.